Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 28, NWS Albuquerque, NM

June 14, 2020Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 14, 2020, 4:00 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Jun 14, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2020, 4:00 AM MDT (10:00 UTC)
In effect from
Jun 14, 2020, 12:00 PM MDT
Expired
Jun 14, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3943 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS85 KABQ 141000
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
400 AM MDT Sun Jun 14 2020

...RED FLAG WARNING TODAY FROM NOON UNTIL 8 PM MDT FOR THE 
NORTHEAST PLAINS DUE TO STRONG WIND AND LOW HUMIDITY...

.A deep surface trough in the lee of the Sangre de Cristo 
Mountains will cause southwest winds to gust up to 40 mph across
the northeast plains this afternoon and early evening. Humidities
will be marginally critical with a few places near the Canadian
River reaching as low as 14 percent. Mainly isolated thunderstorms
with small wetting footprints will move over western and northern
parts of the northeast plains this afternoon. Erratic wind gusts
up to 50 mph will be possible near stronger storms.

NMZ104-150200-
/O.UPG.KABQ.FW.A.0025.200614T1800Z-200615T0200Z/
/O.NEW.KABQ.FW.W.0028.200614T1800Z-200615T0200Z/
Northeast Plains-
400 AM MDT Sun Jun 14 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 8 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast Plains this afternoon and early
  evening. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.
  Erratic wind gusts up to 50 mph near thunderstorms in the
  afternoon and early evening.
 
* RELATIVE HUMIDITY...Minimum values between 20-15 percent, except
  as low as 14 percent in the Canadian River Valley.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
 
44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 14, 3:39 AM MDT, 21 minutes earlier.

Area forecast discussion, Jun 14, 3:39 AM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
339 AM MDT Sun Jun 14 2020

.SYNOPSIS...
Sufficient moisture for another round of showers and thunderstorms
will linger across much of central New Mexico today. Storms will
initiate over the high terrain areas of central New Mexico first with
activity drifting to the northeast over adjacent highlands and
valleys late this afternoon and into the evening. Temperatures today
will be within a few degrees of normal for mid June with many
locations reaching the upper 80’s and 90’s. On Monday and Tuesday
the best moisture will extend along a southwest to northeast oriented
corridor across the state where isolated to scattered storms will
redevelop each afternoon and evening. Into Wednesday, moisture will
begin to erode and shift eastward as drier air works into the state.
This will decrease the chances for storms with low prospects for only
a few portions of eastern New Mexico for the remainder of the week.
Temperatures will escalate by an additional degree or two each day
with all areas rising above normal by the end of the week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
A storm system passing eastward along the northwest US/Canadian
border will steer some drier air into western parts of the forecast
area today, further weakening a weak, monsoon-like moisture plume
that has been streaming north and northeastward out of Mexico. As a
result there should be a downtick in shower and thunderstorm
coverage over the forecast area. Scattered to isolated convection
will stream northeastward across central and northeast areas today.
Some storms west of the central mountain chain will produce gusty
winds up to 50 mph with little or no rain. Given PWATs at or above
0.75", cells further east should have wetting footprints. Meanwhile,
a surface trough south of a 997 mb surface low in eastern CO will
result in breezy to windy conditions across northeast areas today,
which will make fighting ongoing fires challenging.

Similar weather is expected Monday, except a deepening trough on the
west coast will cause the flow to back over NM allowing richer PWAT
air northward over southwest and central parts of the state. Look
for increased coverage of thunderstorms over southwest, west
central, and northwest areas. Dry and gusty storms should favor the
lower elevations around Gallup, Cuba, and Espanola.

44

LONG TERM...(TUESDAY THROUGH SATURDAY)...
Dewpoints will undergo another subtle nocturnal rise Monday night
into Tuesday morning with a plume of faintly higher mid level
moisture staying intact through the day Tuesday. PWATs will stay
within a tenth or two of 0.75 inch for much of western and central NM
with values rising more in the east. This could be the last day of a
decent storm crop, as drier air will limit the potential for deep,
moist convection going into Wednesday and Thursday.

POPs were limited to isolated coverage over the higher terrain in
southern zones Wednesday, and while the operational GFS is touting
convective initiation and healthy QPF over the southeast, it is a
stark outlier, even with respect to its ensemble mean. As the
westerly wind component aloft spreads drier air into the state,
temperatures will also begin warming Wednesday through the latter
half of the week.

Little change to the flow aloft is expected through the end of the
week and it should remain relatively light from the west southwest,
keeping any appreciable mid level moisture from returning to western
or central zones. Meanwhile, eastern zones will be fighting to retain
the higher PWATs there, and a low, but non-zero, chance exists for a
stray airmass storm or two to beat the odds. There is evidence of a
cold front sliding southward down the Great Plains Friday or
Saturday, but timing differences are large among operational forecast
models, and even ensemble members keep this feature mostly dry for
northeastern NM into Saturday. Have opted to keep only isolated to
widely scattered POPs in northeastern zones for Friday and Saturday,
as associated convective cold pools can often grant these frontal
boundaries extra momentum to move farther south.

52

&&

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT FOR THE NORTHEAST PLAINS TODAY...

A 997 mb surface low in eastern CO will produce breezy to windy
conditions across northeast areas today. Humidities will generally
stay above 15%, but given the strong winds and ongoing fires, will
upgrade to a Red Flag Warning across the northeast plains. The
modest monsoon-like moisture plume will weaken some today, as dry
air infiltrates the state from the west, resulting in a downtick in
shower and thunderstorm coverage.  Scattered to isolated convection
will generally stream toward the northeast across central areas, and
eventually onto the northwest plains as the afternoon progresses.
This will result in erratic wind gusts potentially up to 50 mph
around ongoing fires. Humidities will be lower across east central
and northwest areas, and winds will be gusty enough for locally
critical fire weather conditions both places this afternoon.

The flow will shift more out of the south on Monday allowing better
moisture northward into western parts of the state with an uptick in
thunderstorm coverage there. Otherwise, central and northeast areas
will again be favored for scattered to isolated convection. Locally
critical fire weather conditions will be possible across Union
County as the lee trough weakens but persists.

Winds will strengthen again Tuesday as an upper level trough deepens
over the western US. Another round of scattered to isolated
convection is expected over central and western areas.

Drier air will invade from the west during the middle of the week
with much lower thunderstorm chances until a back door cold front
introduces better moisture to northeast areas Friday and Saturday.
Winds look gusty each afternoon, but not too strong.

44

&&

.AVIATION...
06Z TAF CYCLE
Mesoscale models depict showers and thunderstorms lingering mainly
over north central areas through the late night hours. A downtick in
shower and thunderstorm coverage is expected on Sunday as drier air
begins to infiltrate western areas from the southwest. Scattered to
isolated afternoon and evening showers and thunderstorms are forecast
to favor the area from Catron County northeastward to Rio Arriba,
Taos, and Colfax Counties, including the Rio Grande Valley from
Socorro northward. Some cells along the continental divide will
probably produce dry microbursts with erratic wind gusts potentially
exceeding 45 kt.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  90  54  91  59 /   0   0   5   5
Dulce...........................  84  42  85  47 /  10   5  10  20
Cuba............................  83  51  84  52 /  30  10  20  20
Gallup..........................  87  46  88  52 /   0   0  10  10
El Morro........................  83  48  82  47 /  10   5  30  20
Grants..........................  87  48  85  49 /  20  10  30  30
Quemado.........................  84  51  83  48 /  10   5  50  30
Magdalena.......................  84  58  83  56 /  30  20  30  20
Datil...........................  80  54  79  49 /  20  10  40  30
Reserve.........................  89  48  88  46 /   5   5  40  30
Glenwood........................  92  62  91  55 /   5   5  30  20
Chama...........................  76  43  79  44 /  30  10  10  20
Los Alamos......................  81  56  82  58 /  30  30  20  30
Pecos...........................  80  55  81  54 /  30  40  30  30
Cerro/Questa....................  81  51  83  52 /  30  20  30  20
Red River.......................  71  45  73  40 /  30  20  30  30
Angel Fire......................  74  43  75  36 /  30  30  40  30
Taos............................  81  49  83  48 /  20  20  20  20
Mora............................  79  48  80  50 /  40  40  40  30
Espanola........................  89  57  89  56 /  20  20  20  20
Santa Fe........................  82  57  82  56 /  30  30  20  30
Santa Fe Airport................  86  56  85  54 /  20  30  20  30
Albuquerque Foothills...........  89  62  90  60 /  20  20  20  30
Albuquerque Heights.............  90  61  90  62 /  20  20  10  20
Albuquerque Valley..............  92  61  92  57 /  20  20  10  20
Albuquerque West Mesa...........  91  61  90  63 /  20  20  10  20
Belen...........................  92  58  91  59 /  20  20  10  20
Bernalillo......................  92  60  92  59 /  20  20  10  20
Bosque Farms....................  92  58  91  57 /  20  20  10  20
Corrales........................  92  61  92  58 /  20  20  10  20
Los Lunas.......................  92  59  91  57 /  20  20  10  20
Placitas........................  87  62  86  59 /  20  20  20  30
Rio Rancho......................  91  61  90  62 /  20  20  10  20
Socorro.........................  94  62  93  61 /  20  20  20  20
Sandia Park/Cedar Crest.........  82  58  82  56 /  20  30  20  30
Tijeras.........................  85  58  85  57 /  20  30  20  30
Edgewood........................  86  53  85  53 /  20  30  20  20
Moriarty/Estancia...............  88  50  88  48 /  20  30  20  20
Clines Corners..................  82  53  82  52 /  20  30  20  20
Mountainair.....................  85  56  85  54 /  20  20  20  20
Gran Quivira....................  84  56  85  54 /  10  20  20  20
Carrizozo.......................  88  59  88  56 /  10  10  10  10
Ruidoso.........................  80  54  80  49 /  20   5  20  10
Capulin.........................  81  55  84  55 /  30  20  30  10
Raton...........................  86  52  88  51 /  30  20  30  10
Springer........................  86  54  88  54 /  30  30  40  20
Las Vegas.......................  82  52  84  51 /  30  30  30  20
Clayton.........................  89  61  90  59 /  20  20   5   5
Roy.............................  86  58  88  59 /  20  20  20  10
Conchas.........................  94  62  95  63 /   5  10   0   5
Santa Rosa......................  90  60  91  61 /  10  10   5   5
Tucumcari.......................  95  64  95  64 /   0   5   0   0
Clovis..........................  92  58  91  58 /   0   0   0   0
Portales........................  93  58  92  60 /   0   0   0   0
Fort Sumner.....................  93  61  93  62 /   5   5   0   5
Roswell.........................  95  63  93  63 /   0   0   0   0
Picacho.........................  89  56  87  57 /  10   5   5   0
Elk.............................  87  53  87  53 /  10   5  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for the
following zones... NMZ104.

&&
Hazardous weather outlook, Jun 14, 3:43 AM MDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
343 AM MDT Sun Jun 14 2020

NMZ201>241-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
343 AM MDT Sun Jun 14 2020

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon through early evening
for the northeast plains of New Mexico where low humidities combined
with strong winds will create critical fire weather conditions.

Showers and thunderstorms will develop along a corridor extending
from southwestern to northeastern New Mexico this afternoon and
evening with brief downpours, small hail, and cloud-to-ground
lightning expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Typical thunderstorm hazards can be expected Monday through Tuesday
before storm coverage trends downward and shifts eastward into the
eastern part of the state for Wedesday and beyond.

Localized critical fire weather could redevelop in the northeastern
plains Monday afternoon as breezy to windy conditions meet up with
low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, gusty winds, or rainfall
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

52

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:09 PM MDTSpecial Weather StatementABQSocorro36 min
Jun 14, 2:26 PM MDTSpecial Weather StatementABQSocorro34 min

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.